Effect of Medications and Sun and Heat
The following article was taken from the latest News Wire produced by the Facial Pain Association
Can Your Meds Make You More Sensitive to Sun and Heat?
Many drugs can make you more vulnerable to phototoxic and photoallergic reactions. Here's how to protect yourself.
By Ginger Skinner. June 26, 2017
It might surprise you to know that side effects from common over-the-counter drugs, such as ibuprofen (Advil, Motrin IB, and generic), prescriptions such as fluoroquinolone antibiotics, or even the popular supplement St. John's wort, can spoil your summer fun.
Those and many other common medications can make your skin more sensitive to sunlight, increasing your risk of sunburn or worse—causing photosensitivity, a reaction that can cause red, painful, or itchy rashes, or in severe cases, blisters.
"When we say that a medication causes photosensitivity, we mean that it causes a chemical change in the skin that makes it react abnormally to the sun’s ultraviolet rays," said Jessica Krant, M.D., a board-certified dermatologist and a member of Consumer Reports' medical advisory board.
Photosensitivity comes in two basic forms; phototoxic and photoallergic reactions, explains Krant. In phototoxic reactions, the more common form, UV rays interact with your medication leading to a rash that looks like bad sunburn within minutes of sun exposure.
Less common, though equally bothersome, photoallergic reactions happen when UV rays trigger chemical changes that cause your body to react to a substance as though it's an allergen. This happens, for example, with certain topical NSAIDs such as diclofenac (Pennsaid, Voltaren gel). The result is a red, itchy, scaly rash that develops 24 hours to several days after you’ve been in the sun.
"Photosensitive medications may cause reactions more problematic than sunburn and rashes," says Krant. For example, she says, the widely used diuretic hydrochlorothiazide (HydroDiuril and generic) in combination with sun exposure can cause permanent dark patches on your skin, a condition called hyperpigmentation.
Rising Temps Raise Risks
Sunburn and rashes aren't the only summer-induced side effects to worry about. Some medications, notably diuretics, can make you less thirsty or cause you to urinate more, increasing your risk of dehydration.
Other common drugs, such as the antidepressant amitriptyline (Elavil) and the overactive-bladder drug oxybutynin (Ditropan) reduce your ability to sweat, making it difficult for your body to regulate its temperature properly.
"All of those effects raise your risk of heat-related illnesses," warns Krant, including muscle cramps, heat exhaustion, and most seriously, heat stroke, which can rapidly escalate to a medical emergency.
How to Protect Yourself
While not everyone taking a drug will experience an adverse reaction, if you do take one or more of the drugs listed below, the following safety strategies can go a long way toward minimizing your risk for reactions and illness.
Know your meds. "Drug side effects from heat and sun are too often overlooked," says Krant. To stay safe, and prevent painful burns or worse, she recommends asking your doctor or pharmacist if anything you're using could cause sun or heat sensitivity.
Also, ask whether you could take these medications at night, which may reduce the chance of a sun-related reaction—or if you can stop taking some higher-risk medications altogether.
Hydrate. Sip nonalcoholic liquids throughout the day, even if you don’t feel thirsty. If you take a diuretic or have a medical reason to limit fluid intake, ask your doctor how much you should drink.
Be sun-safe. Use sunscreen daily, reapply often, and cover up (think sun-protective clothing and a wide-brimmed hat) when you’re outdoors during the day.
Seek shade. Stay in the shade or avoid being outdoors in the early afternoon, when the sun’s rays are at their peak. As a rule of thumb, if your shadow is shorter than you are, the UV light is at its strongest. Also, avoid tanning beds.
Stay cool. Do outdoor activities in the morning or evening, and seek refuge in air-conditioned rooms when it’s sweltering.
Know the signs of heat illness. If you develop a headache, racing pulse, or rapid breathing, or feel light-headed, nauseated, or weak, lie down in a cool room with your feet above your heart. Apply wet cloths to your skin and drink a half-cup of a sports drink or a solution of 1 teaspoon of salt in a quart of water every 15 minutes.
Check the list below for some common culprits.
Meds That Might Increase Sun Sensitivity
Acne and aging skin treatments: Products containing salicylic acid (Clearasil Pore Cleansing Pads) and tretinoin (Retin-A, Renova)
Antibiotics: Fluoroquinolone antibiotics such as ciprofloxacin (Cipro); sulfa antibiotics such as sulfadiazine; tetracycline antibiotics such as doxycycline (Doryx)
Antidepressants: Tricyclic antidepressants such as amitriptyline (Elavil) doxepin (Sinequan), and nortriptyline (Pamelor)
High blood pressure drugs: ACE inhibitors such as benazepril (Lotensin) and captopril (Capoten); angiotensin II receptor antagonists such as valsartan (Diovan) and thiazide diuretics such as chlorothiazide (Diuril) and hydrochlorothiazide (HydroDiuril)
Meds That Might Increase Heat Sensitivity
Editor's Note: These materials were made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by a multistate settlement of consumer fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).